Skip to content
Considerations for lupus patients who are planning to undergo surgery
avatar
R Swamy Venuturupalli, MD, FACR posted:
Surgery can be a daunting process and patients with lupus need to be aware of special risks in addition to the risks that anyone undergoing surgery may be exposed to. Though this list is not complete or exhaustive, it provides some general information for lupus patients and their physicians

1. Patients with lupus, especially those on immunosuppresive medications are prone to post operative infections, including surgical incision infections, sepsis etc. Usually, imuran and cellcept need to be held for at least a week before surgery and resumed a week or so after surgery depending on the overall situations. Plaquenil could be continued without needing stoppage.

2. Patients who are on chronic steroids may experience poor healing of the sugery site or have problems with osteoporosis and hence have issues with orthopedic implants. Additionally, when a patient is on chronic steroid therapy, their own adrenal glands stop producing steroid hormones (including cortisol) which are required for normal bodily functioning. Under conditions of stress, such as surgery, the doses of steroid need to be increased. Usually, we recommend a dose of hydrocortisone given 100 mg intravenously every 8 hours for a day or so.

3. Cold operating room environments make Raynaud's syndrome worse and could cause a patient to have ulcers on the tip of their fingers or toes. Similarly, dry hospital enviornments can make Sjogren's syndrome worse. I recommend warmed up iv fluids, blankets, oral and ocular mositruizers for lupus patients undergoing surgery.
Was this Helpful?
15 of 15 found this helpful
Reply
 
avatar
DoinTimeOnEarth responded:
I wish I had this site and your advice when having hip surgery that turn out pretty bad. I called the Lupus Foundation asking them about implants because I was worried and they had no information. Now I'm usually in fear of it dislocating as it had 3 times in 3 years.
 
avatar
DoinTimeOnEarth replied to DoinTimeOnEarth's response:
I've seen so many rheumotologists in the past seven years because none of them seem to address the pain and problems I have with SLE. Since I'm left to taking care of myself and being in much pain this time of year (change of seasons) I went up to 80mgs of prednesone but I still have pain. Should I increase it? So far NO side effects from the 80 and like I said I still hurt. I can't concentrate either and I'm trying to move which is taking me 3months already to do the things I need to do. Right now I feel like I'm good for nothing and I'm anxious because I need to get out of here. My body produces nothing especially cortisol and being in menopause has made it so much worse. I'm afraid of needing another surgery (hip mainly) since the other hip surgery didn't go well. My doctor mentioned injectable fosamax or something like it since taking it orally bothers my stomach but then reneged as usual. I eat well & take vitamins but I want to know if increasing prednesone to 100 will be bad? Can't ask the doctor who writes out this prescription since he acts like he doesn't have a clue. He doesn't even acknowledge that everyone's symptoms are different. I 'd also like to know if Lupus (SLE) is a "blood" disease. I've read and been told it was but one rheum that I no longer see said emphatically, "It's NOT a blood disease". I stopped seeing him not only because of that statement but without knowing me or asking any questions he suggested I have a rod put in my spine............so, I was "Outta There" quick!. Is it a blood disease and if I hurt, should I increase it?
Also, if I do increase it, is vitamins enough to help with lessening the deterioration of my bones?
Thank you for any helpful answers you can give. I sure would appreciate it as I don't feel I have a decent doctor who would give me an answer let alone help me with this Flare that is increasingly worse.
 
avatar
DoinTimeOnEarth replied to DoinTimeOnEarth's response:
One more thing: the doctor I'm seeing now (rheumotologist) told me there is no such thing as Vitamin K :=0
(this is why I don't think this doctor or any others I've seen in the past 7yrs. from the county really know anything about how to treat lupus) Besides, they obviously don't care and have never inquired about nutrition.
 
avatar
R Swamy Venuturupalli, MD, FACR replied to DoinTimeOnEarth's response:
I'm sorry that your disease is out of control and you are in pain. It is hard for me to give specific advice on a particular case without reviewing records and examining patients. Hence, I can give you some general advice.

Generally, as rheumatologists, we try to avoid using high doses of steroids for too long as there are numerous side effects of steroids such as bone loss, elevated sugars, stomach ulcers etc. We usually try a high dose of steroid for a short while and then try to find another medication that can achieve the same effect at a lower cost to the body. While doses of up to a 100 mg of prednisone per day are used sometimes in special situations, it is not really recommended to use such high doses without an overall treatment plan or a tapering schedule.

Hope that helps. Wishing you the best.


Featuring Experts

Dr. R. Swamy Venuturupalli is a board-certified rheumatologist practicing in Los Angeles. He is Clinical Chief of the Division of Rheumatology at Ce...More

Coping
With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

StressExpert
There is a big connection between stress and lupus. Although it doesn't actually cause lupus, it certainly exacerbates it. An article from ... More
Was this Helpful?
18 of 18 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.